Saturday, April 02, 2005

Depo-Provera and Bone Loss

A few months ago the FDA mandated adding a warning about potential loss of bone density to the Depo-Provera (a progestin-only birth control shot) label.

Here's a good overview of the findings of two recent studies about using Depo-Provera (depot medroxyprogesterone acetate, or DMPA), bone mineral density, and teens. The key points:

  • DMPA suppresses ovulation [the release of the egg from the ovary]; it also reduces ovarian production of estrogen.

  • Bone mineral density (BMD) declines during DMPA use. However, DMPA use has not been linked to menopausal osteoporosis or fractures.

  • The transient loss of BMD associated with DMPA use can be attributed entirely to the reduction in ovarian estrogen production.

  • The transient impact of DMPA on the body's estrogen levels and BMD is similar to trends seen in breastfeeding women.

  • Recovery of BMD is complete within 12 months after DMPA use is discontinued. Duration of DMPA use was not observed to affect speed of BMD recovery.

  • Although 'add-back' estrogen supplementation [taking estrogen while using DMPA to compensate for the reduction in the body's estrogen production] prevents BMD loss in DMPA users, the recovery of BMD that occurs after DMPA discontinuation means that the need for such 'add-back' would be unusual.

    Post a Comment

    Links to this post:

    Create a Link

    << Home